Heart Disease Expert Forum
worsening Raynaud's this winter
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

worsening Raynaud's this winter

I have a question about Raynaud's and beta blockers.  This past
summer I began having palpitations diagnosed as PVC's and was diagnosed with mild HTN 140's/90's and mitral valve regurg (mild)due to myxomatus changes and a few other trivial valve leaks.  Told my doctor's that I had Raynauds and they put me on atenolol anyway. When temp dropped into 50's this fall my hands and feet went numb, not always with the usual color changes. They changed me to Toprol XL 25 mg.  Now
I am having increasing numbness (episodes everyday) my feet are purple alternating with wax color now more than they used to be, my fingers go to sleep and have pins and needles sensations in fingers and toes.  I went to GP due to non-healing blood blister area on toe and when she saw my feet said that I needed a specialist as they were purple. Was given prescriptions for nifedipine xl 30 mg and 10 mg for use when going to be outside.  Took for 2 days and both days developed severe headaches (continued the Toprol also) Now will be seeing another rheumatologist, the first one told me that my Raynauds was "just the way I am, not to worry about it" But I guess now that someone else has seen my purple feet I am supposed to do something.  What is the medical tx for someone with noticable pvc's, HTN and Raynauds?  Should I just be on a calcium channel blocker and not a beta blocker.  Not sure that the Toprol is the only problem as the Raynauds has progressed steadily over past 15 years.  Sorry for the long question and thanks for any info you can give me.
Related Discussions
Avatar_n_tn
Motley,

Thanks for the question.

Raynaud's is not typically associated with ongoing vascular insufficiency (continuous purple feet) and non-healing ulcers.  I would recommend that you see a good rheumatologist for a thorough assessment.  Other diagnoses than Raynaud's should be considered, specifically a vasculitis.

I would further recommend that you discuss the further need of any beta-blocker with your doctor.  It might be better to learn to cope with the PVC's while these leg changes are being sorted out.

Hope that helps.
3 Comments
Blank
Avatar_n_tn


As you probably already know, beta-blockers can aggravate Raynaud's disease, and you are therefore rightly concerned about your condition.

I would encourage you to have that toe seen again, as ulceration in a raynaud's patient is very rare (1% of all cases).    

As it has already been pointed out, it is atypical of Raynaud's to  continuosly constrict, or be constantly cold.  Such signs could possibly suggest other problems such as acrocyanosis,  or heart problems.  You physician may also wish to rule out any underlying autoimmune disease.

For further research, you may find the following links helpful:
http://www.clik.to/raynauds
http://www.sclero.org

Best of Health!
Blank
Avatar_n_tn
Don't think I have acrocyanosis as I do have the red, white, and blue color phases, don't have the sweating, do have numbness and
sometimes pain. While my hands and feet are persistently cold they are not persistently blue, just blue more often than used to be. My feet are blue (actually purple) when sitting or standing in one place, the capilary refill is very sluggish.  I never thought that beta - blockers were a good choice for me but all the doctors told me not to worry about it. Now that someone has witnessed the circulation problem I guess I am supposed to worry about it.  Actually  need something done as I am walking on dead feeling feet a lot now and my hands are falling asleep more often also.  Thanks for your response.  If anyone else has Raynaud's info please post.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank